73.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Nerve damage

8 REPLIES 8
cmw2
Member

Re: Nerve damage

I have just rejoined this forum after 3 years away.

 

This summer I began to get pain in both my feet. A burning sensation that moves up my legs the longer I stand. It is causing a lot of problems for me at the moment as one of my jobs involves standing up for several hours, which is impossible for me now. I can stand still for no more than about 10 minutes or walk round for about 40 - 60 mins.

 

I have seen a neurologist and had nerve testing to make sure there is nothing more sinister going on and there doesn't appear to be.

 

Seen my gp today to talk through what else it could be and she is certain it is due to the chemo I had 4 years ago. She says the good thing is it shouldn't get worse, but it is unlikely to improve. We are trying different drugs to see if it will ease the pain but nothing working so far. I have tried amatryplaline and now on Pregabalin - currently on 5 tablets per day, which if there is any improvement can increase to 12!!!!

 

I tell people I am ok with it, and that it is better than the alternative, but I am finding it very hard. Simple things like supermarket shopping are becoming harder, and I know I can shop online but I don't want to start not going out.

 

Any tips on how others deal with it would be gratefully received.

Butterfly318
Member

Re: Nerve damage

Hi there Jaydun.

 

I finished Chemo Feb 2013 (Neo Adjuvant ). Had standard 6 fec 6 T.  From very first Chemo i experienced nerve and muscle damage and Plantar Palmer despite keeping hands and feet really cold during and after treatment.   Since mx which was June 2013 i have been working hard with Physio to repair muscle damage, lots of exercises, walking miles which are also great for joint pain (On Tamoxifen - current advice from onc is 10years).  I still experience both pain and numbness in feet and hands. (pain worse at night)  This is comforted by massage and reflexology but in looking for pain relief (other than Pregabalin or Gabapentin medication) i have been looking at Qutenza (Capsaicin) 8% Patch.  Christie info leaflet is available if you Google.  There are a number of other hospitals reporting good results but not sure if this is from patch's, topical gel or a combination of both. I am going to investigate further.  May be available in your Trust or somewhere you can refer to. 

 

Take Care  Gilly x

Guest user
Not applicable

Re: Nerve damage

Thanks everyone for your comments. Feet unchanged and more of a nuisance than anything.  I have found some of the leg cramps have been helped by drinking tonic  water ( small amounts of quinine)

 My wrist and arm are actually getting worse and my GP is certain it is due to nerve and muscle damage from chemo. I am currently paying privately to be treated by an osteopath to see if I can get any improvement. I will keep you updated

aliceblue
Member

Re: Nerve damage

Hi, Jaydun, I've had a similar experience to you.  I had docetaxol 4 years ago which was discontinued because of neutropenia and peripheral neuropathy .  It was very bad at the time, and was made worse by the hand foot syndrome skin peeling twice.  Fortunately I don't have much pain, only occasional, but have numbness and pins and needles, as well as cramp.  I've had falls though - down the stairs is quite common for me, and I ended up in A&E with a bang to the head when I tripped up a step.  Uneven surfaces are really problematic.  I  struggle picking up things with my hands, and fine motor skills have been really drastically diminished.  I saw my oncologist for a routine appointment this week, and mentioned the falls and clumsiness, apparently it is definitely PN.  She said there is no treatment, and as it has been 4 years it is unlikely that it will ever get better.  So flat shoes and holding on when I go down stairs and trying not to rush around so much is what's been suggested (not that I wore high heels any way).  Memory is a real problem and she said chemobrain definitely exists.  I write lists etc but it's so hard particularly when I'm really busy at work.  

It would be good to know other people's work arounds and practical suggestions as well as  any alternative treatment such as acupuncture?   best wishes Alice 

stressy_messy
Member

Re: Nerve damage

Hi, I also have nerve damage to my feet and tips of fingers due to Taxotere and was told all I could do was take painkillers. I had chemo 5/6 years ago and my feet are unbearable some days especially  first thing in the morning, I also get shooting pain sometimes also I can't bare anyone touching my feet lol. Must say and as others have said I just get on with it and don't really mention it as family and friends  just  say "well better than the alternative" or " small price to pay" so best not to say anything lol. of course their right but it doesn't take away the fact that my feet are a bloody nightmare lol.

Melxx

Guest user
Not applicable

Re: Nerve damage

Yes, but it got better over time. After 2 1/2 years I still have some numbness and spasm. But I am here and getting better every day!
Guest user
Not applicable

Re: Nerve damage

Hi Jaydun

I have "Taxol toes" and the soles of my feet are affected from chemo 5-6 years ago (the 'scrunched-up sock feeling & numbness); I find it varies in intensity now but have become pretty accustomed and it's not a great problem. What surprises me is that the numbness does seem to vary, and that sometimes I get shooting pains which I assume are all associated.

 

 I also hadn't associated the cramps with the treatment, and am still not sure if it's that, just age (!) or other meds I'm on for other conditions....  One was so bad I pulled a muscle - that may just be that I'm unfit! 

 

My fingers are also  a little de-sensitised but as I've always been clumsy I can't say I've noticed a huge difference there! 

 

Sorry I can't be of more help, but if it's any use to know that you can get used to neuropathy, I can say I have adjusted to it. Some days I'm more aware of it than others.

 

I'm sorry to hear of your problems and hope you get some more helpful replies.  

kg52
Member

Re: Nerve damage

I had chemo 6 years ago and was left with 2 numb toes on my left foot. This is nerve damage (peripheral neuropathy) caused by doxataxel I am told and will not recover. I try to keep my feet warm but there is nothing else I can do. I also get toe and lower leg cramps and after exercise my toes hurt  but I am assured that this is not unexpected with nerve damage. There is nothing that can be done as this is not organic and will not lead to anything worse. I have learned to get on with it and just give my toes a little more TCL. take care x

 

 

Guest user
Not applicable

Nerve damage

I finished chemo over 2 years ago, having also needed to take Zarzio injections to stimulate bone marrow at the time. I am left with nerve damage in my feet and recurring  cramps in my lower legs that I first noticed when I started in the injections. Most of my toes are almost numb and  walking first thing in the morning is very difficult. Has anyone else experience this?